August  2008, 2(3): 317-333. doi: 10.3934/ipi.2008.2.317

An alternating boundary integral based method for a Cauchy problem for the Laplace equation in semi-infinite regions

1. 

Faculty of Applied Mathematics and Computer Science, Ivan Franko National University of Lviv, 79000 Lviv, Ukraine

2. 

School of Mathematics, University of Birmingham, Edgbaston, Birmingham B15 2TT, United Kingdom

Received  December 2007 Revised  June 2008 Published  July 2008

We consider a Cauchy problem for the Laplace equation in a two-dimensional semi-infinite region with a bounded inclusion, i.e. the region is the intersection between a half-plane and the exterior of a bounded closed curve contained in the half-plane. The Cauchy data are given on the unbounded part of the boundary of the region and the aim is to construct the solution on the boundary of the inclusion. In 1989, Kozlov and Maz'ya [10] proposed an alternating iterative method for solving Cauchy problems for general strongly elliptic and formally self-adjoint systems in bounded domains. We extend their approach to our setting and in each iteration step mixed boundary value problems for the Laplace equation in the semi-infinite region are solved. Well-posedness of these mixed problems are investigated and convergence of the alternating procedure is examined. For the numerical implementation an efficient boundary integral equation method is proposed, based on the indirect variant of the boundary integral equation approach. The mixed problems are reduced to integral equations over the (bounded) boundary of the inclusion. Numerical examples are included showing the feasibility of the proposed method.
Citation: Roman Chapko, B. Tomas Johansson. An alternating boundary integral based method for a Cauchy problem for the Laplace equation in semi-infinite regions. Inverse Problems & Imaging, 2008, 2 (3) : 317-333. doi: 10.3934/ipi.2008.2.317
References:
[1]

ZAMM, 86 (2006), 268-280. doi: 10.1002/zamm.200410238.  Google Scholar

[2]

J. Inv. Ill-Posed Probl., 9 (2001), 13-29.  Google Scholar

[3]

Amer. J. Math., 80 (1958), 16-36. doi: 10.2307/2372819.  Google Scholar

[4]

Ark. Mat., Astr. Fys., 26 (1939), 1-9.  Google Scholar

[5]

Vol. 2'' (ed. Agarwal), World Scientific, Singapore, (1993), 127-140.  Google Scholar

[6]

Numer. Funct. Anal. Optim., 22 (2001), 861-884. doi: 10.1081/NFA-100108313.  Google Scholar

[7]

J. Inverse Ill-Posed Probl., 14 (2006), 251-266. doi: 10.1515/156939406777340928.  Google Scholar

[8]

Academic Press, London, 1977.  Google Scholar

[9]

Numer. Algorithms, 21 (1999), 247-260. doi: 10.1023/A:1019134102565.  Google Scholar

[10]

Algebra i Analiz, 1 (1989), 144-170. English transl.: Leningrad Math. J., 1 (1990), 1207-1228. Google Scholar

[11]

Zh. Vychisl. Mat. i Mat. Fiz., 31 (1991), 64-74. English transl.: U.S.S.R. Comput. Math. and Math. Phys., 31 (1991), 45-52.  Google Scholar

[12]

2nd edition, Springer-Verlag, Heidelberg 1999.  Google Scholar

[13]

Eng. Anal. Bound. Elem., 20 (1997), 123-133. doi: 10.1016/S0955-7997(97)00056-8.  Google Scholar

[14]

Cambridge University Press, 2000.  Google Scholar

[15]

D. Maxwell, M. Truffer, S. Avdonin and M. Stuefer, Determining glacier velocities and stresses with inverse methods: an iterative scheme,, to appear in Journal of Glaciology., ().   Google Scholar

[16]

Springer-Verlag, New-York, 1970.  Google Scholar

[17]

Chapman & Hall/CRC Press, 2002.  Google Scholar

[18]

Springer-Verlag, Heidelberg, 1993.  Google Scholar

[19]

Nauka Publ., Moscow, 1986 (in Russian).  Google Scholar

show all references

References:
[1]

ZAMM, 86 (2006), 268-280. doi: 10.1002/zamm.200410238.  Google Scholar

[2]

J. Inv. Ill-Posed Probl., 9 (2001), 13-29.  Google Scholar

[3]

Amer. J. Math., 80 (1958), 16-36. doi: 10.2307/2372819.  Google Scholar

[4]

Ark. Mat., Astr. Fys., 26 (1939), 1-9.  Google Scholar

[5]

Vol. 2'' (ed. Agarwal), World Scientific, Singapore, (1993), 127-140.  Google Scholar

[6]

Numer. Funct. Anal. Optim., 22 (2001), 861-884. doi: 10.1081/NFA-100108313.  Google Scholar

[7]

J. Inverse Ill-Posed Probl., 14 (2006), 251-266. doi: 10.1515/156939406777340928.  Google Scholar

[8]

Academic Press, London, 1977.  Google Scholar

[9]

Numer. Algorithms, 21 (1999), 247-260. doi: 10.1023/A:1019134102565.  Google Scholar

[10]

Algebra i Analiz, 1 (1989), 144-170. English transl.: Leningrad Math. J., 1 (1990), 1207-1228. Google Scholar

[11]

Zh. Vychisl. Mat. i Mat. Fiz., 31 (1991), 64-74. English transl.: U.S.S.R. Comput. Math. and Math. Phys., 31 (1991), 45-52.  Google Scholar

[12]

2nd edition, Springer-Verlag, Heidelberg 1999.  Google Scholar

[13]

Eng. Anal. Bound. Elem., 20 (1997), 123-133. doi: 10.1016/S0955-7997(97)00056-8.  Google Scholar

[14]

Cambridge University Press, 2000.  Google Scholar

[15]

D. Maxwell, M. Truffer, S. Avdonin and M. Stuefer, Determining glacier velocities and stresses with inverse methods: an iterative scheme,, to appear in Journal of Glaciology., ().   Google Scholar

[16]

Springer-Verlag, New-York, 1970.  Google Scholar

[17]

Chapman & Hall/CRC Press, 2002.  Google Scholar

[18]

Springer-Verlag, Heidelberg, 1993.  Google Scholar

[19]

Nauka Publ., Moscow, 1986 (in Russian).  Google Scholar

[1]

Woocheol Choi, Youngwoo Koh. On the splitting method for the nonlinear Schrödinger equation with initial data in $ H^1 $. Discrete & Continuous Dynamical Systems, 2021, 41 (8) : 3837-3867. doi: 10.3934/dcds.2021019

[2]

Marion Darbas, Jérémy Heleine, Stephanie Lohrengel. Numerical resolution by the quasi-reversibility method of a data completion problem for Maxwell's equations. Inverse Problems & Imaging, 2020, 14 (6) : 1107-1133. doi: 10.3934/ipi.2020056

[3]

Armin Lechleiter, Tobias Rienmüller. Factorization method for the inverse Stokes problem. Inverse Problems & Imaging, 2013, 7 (4) : 1271-1293. doi: 10.3934/ipi.2013.7.1271

[4]

Mikhail Dokuchaev, Guanglu Zhou, Song Wang. A modification of Galerkin's method for option pricing. Journal of Industrial & Management Optimization, 2021  doi: 10.3934/jimo.2021077

[5]

Haili Qiao, Aijie Cheng. A fast high order method for time fractional diffusion equation with non-smooth data. Discrete & Continuous Dynamical Systems - B, 2021  doi: 10.3934/dcdsb.2021073

[6]

Umberto Biccari. Internal control for a non-local Schrödinger equation involving the fractional Laplace operator. Evolution Equations & Control Theory, 2021  doi: 10.3934/eect.2021014

[7]

Jiangxing Wang. Convergence analysis of an accurate and efficient method for nonlinear Maxwell's equations. Discrete & Continuous Dynamical Systems - B, 2021, 26 (5) : 2429-2440. doi: 10.3934/dcdsb.2020185

[8]

Wenjing Liu, Rong Yang, Xin-Guang Yang. Dynamics of a 3D Brinkman-Forchheimer equation with infinite delay. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2021052

[9]

Masahiro Ikeda, Ziheng Tu, Kyouhei Wakasa. Small data blow-up of semi-linear wave equation with scattering dissipation and time-dependent mass. Evolution Equations & Control Theory, 2021  doi: 10.3934/eect.2021011

[10]

Maolin Cheng, Yun Liu, Jianuo Li, Bin Liu. Nonlinear Grey Bernoulli model NGBM (1, 1)'s parameter optimisation method and model application. Journal of Industrial & Management Optimization, 2021  doi: 10.3934/jimo.2021054

[11]

Stefano Bianchini, Paolo Bonicatto. Forward untangling and applications to the uniqueness problem for the continuity equation. Discrete & Continuous Dynamical Systems, 2021, 41 (6) : 2739-2776. doi: 10.3934/dcds.2020384

[12]

Mohsen Abdolhosseinzadeh, Mir Mohammad Alipour. Design of experiment for tuning parameters of an ant colony optimization method for the constrained shortest Hamiltonian path problem in the grid networks. Numerical Algebra, Control & Optimization, 2021, 11 (2) : 321-332. doi: 10.3934/naco.2020028

[13]

Hao Li, Honglin Chen, Matt Haberland, Andrea L. Bertozzi, P. Jeffrey Brantingham. PDEs on graphs for semi-supervised learning applied to first-person activity recognition in body-worn video. Discrete & Continuous Dynamical Systems, 2021  doi: 10.3934/dcds.2021039

[14]

Yosra Soussi. Stable recovery of a non-compactly supported coefficient of a Schrödinger equation on an infinite waveguide. Inverse Problems & Imaging, , () : -. doi: 10.3934/ipi.2021022

[15]

Hui Yang, Yuzhu Han. Initial boundary value problem for a strongly damped wave equation with a general nonlinearity. Evolution Equations & Control Theory, 2021  doi: 10.3934/eect.2021019

[16]

Emanuela R. S. Coelho, Valéria N. Domingos Cavalcanti, Vinicius A. Peralta. Exponential stability for a transmission problem of a nonlinear viscoelastic wave equation. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2021055

[17]

Siqi Chen, Yong-Kui Chang, Yanyan Wei. Pseudo $ S $-asymptotically Bloch type periodic solutions to a damped evolution equation. Evolution Equations & Control Theory, 2021  doi: 10.3934/eect.2021017

[18]

Xiaoni Chi, Zhongping Wan, Zijun Hao. A full-modified-Newton step $ O(n) $ infeasible interior-point method for the special weighted linear complementarity problem. Journal of Industrial & Management Optimization, 2021  doi: 10.3934/jimo.2021082

[19]

Fabio Camilli, Serikbolsyn Duisembay, Qing Tang. Approximation of an optimal control problem for the time-fractional Fokker-Planck equation. Journal of Dynamics & Games, 2021  doi: 10.3934/jdg.2021013

[20]

Qiang Guo, Dong Liang. An adaptive wavelet method and its analysis for parabolic equations. Numerical Algebra, Control & Optimization, 2013, 3 (2) : 327-345. doi: 10.3934/naco.2013.3.327

2019 Impact Factor: 1.373

Metrics

  • PDF downloads (87)
  • HTML views (0)
  • Cited by (12)

Other articles
by authors

[Back to Top]